Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS Nashville, TN

August 12, 20235 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 12, 2023, 11:07 AM CDT for 5 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 11:07 AM CDT (16:07 UTC)
Expired
Aug 12, 2023, 11:45 AM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 14 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 10:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:56 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 6:56 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
656 AM CDT Sat Aug 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 255 AM CDT Sat Aug 12 2023

Muggy conditions were in place across Middle TN this morning. It
was quiet with mainly clear skies and patchy fog. We are looking
upstream to northern Missouri, and back to Oklahoma and Arkansas
where thunderstorms have been developing. We are expecting these
thunderstorms to move toward the Mid State as we go through the
morning hours. Short range models are varying considerably with
how well these storms hold together this morning. Given the
uncertainty, we will look to the HREF as a guide to hourly
trends. We think a few cells or small clusters will start to reach
our northwest areas shortly after daybreak. Scattered showers and
storms will then gradually spread southeastward through the
morning and into the afternoon. Since the storms will be coming
into a very muggy air mass, there will be time for heating and
destabilization. Coverage and intensity will increase as the
activity reaches areas along and east of I-65 late this morning
into the afternoon.

SPC has drawn a slight risk bubble over much of Middle TN today.
By early afternoon, cape values will exceed 3000 J/kg for much of
the area with steep low and mid level lapse rates. Precipitable
water will approach 2 inches. This will set the stage for some
very wet and windy storms. Not everybody will be impacted, but
those who do see approaching storms will want to secure things and
move indoors until the storms pass.

Outside storms, the day will be hot and humid. Heat index values
will creep just over 100 for much of the area. Most of the
thunderstorms will move off to our east by late today, so evening
plans should be in good shape other than the continued muggy air.

Additional scattered thunderstorms are expected late tonight through
Sunday as some weak impulses move overhead and weak surface
boundaries interact with the moist and unstable air. There is
nothing on the models to give confidence about specific timing or
organization of storms through Sunday, so rain chances will be
mostly in the 30 to 40 percent range. Once again, it will be hot
and humid, but nothing unusual for this time of year.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 255 AM CDT Sat Aug 12 2023

Only isolated showers or storms are expected Sunday night through
midday Monday. An approaching cold front will bring increasing
storm chances Monday afternoon and evening, some possibly severe.
Before the front arrives, Monday will be hotter and still humid.
Compressional warming ahead of the front could push temps into the
mid or even upper 90s for some.

Relief will come Tuesday and Wednesday with cooler and drier air.
A mid level trough will cross the area as dry surface high
pressure comes down from the northwest. Lows will drop to the
upper 50s and low 60s with highs in the upper 70s and lower 80s.

Summer sizzle will only be taking a brief break. As heights
quickly rebound, temps will climb again late week. Some models
show the center of the big ridge from the central states shifting
to the Mid MS and TN valley for next weekend. That would mean a
very hot and mostly rain-free pattern with highs climbing well
into the 90s.

&&

.AVIATION...
(12Z TAFS)
Issued at 656 AM CDT Sat Aug 12 2023

Per continued overall short term model blending solution timing,
continued mention best two hour tempo group for shwrs/tstms impacts
at terminal sites before 13/07Z. Within these tempo groups, NWLY
gusts up to 25kts possible and up to 35-40 kts higher elevations.
High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals
before two hour best convective window per approaching convection.
Another distinct round of convection possible after 13/07Z, but
mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  74  91  76 /  50  30  40  20
Clarksville    91  74  89  75 /  50  50  30  30
Crossville     85  69  85  70 /  60  30  30  20
Columbia       92  73  91  75 /  50  30  30  10
Cookeville     87  71  87  72 /  60  40  40  30
Jamestown      86  69  85  70 /  60  40  30  30
Lawrenceburg   92  72  91  74 /  60  30  40  10
Murfreesboro   93  72  92  75 /  50  30  40  20
Waverly        89  72  90  74 /  40  50  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....JB Wright

In the hours before

Special weather statement, Aug 12, 9:19 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
919 AM CDT Sat Aug 12 2023

TNZ005-023-121500-
Stewart TN-Houston TN-
919 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Stewart and
northeastern Houston Counties through 1000 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Paris Landing State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Land Between
The Lakes, Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3637 8759
      3622 8768 3633 8797 3645 8806 3656 8803
      3668 8807
TIME...MOT...LOC 1418Z 289DEG 26KT 3652 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 12, 10:00 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
1000 AM CDT Sat Aug 12 2023

TNZ005-006-023-025-121530-
Stewart TN-Dickson TN-Montgomery TN-Houston TN-
1000 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, Stewart and Houston Counties through 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms along a line extending from Woodlawn to Dover to Erin.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Dover, Erin, Tennessee Ridge, Big Rock, Vanleer,
Cumberland City, Slayden, Palmyra, Woodlawn, Land Between The Lakes,
Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8712 3656 8714
      3655 8712 3646 8712 3644 8715 3642 8715
      3643 8717 3641 8718 3641 8721 3635 8728
      3631 8730 3614 8749 3620 8759 3620 8763
      3635 8798 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1459Z 260DEG 29KT 3650 8753 3647 8794 3627 8756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 12, 10:33 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
1033 AM CDT Sat Aug 12 2023

TNZ005-006-023>025-057-121630-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-
1033 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of western Dickson,
Montgomery, Stewart, Houston, Humphreys and northwestern Hickman
Counties through 1130 AM CDT...

At 1033 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Dover to New Johnsonville. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Dickson, Waverly, Camden, Dover, Erin, New Johnsonville,
McEwen, Tennessee Ridge, Hurricane Mills, Big Rock, Charlotte,
Vanleer, Cumberland City, Slayden, Palmyra, Woodlawn, Pinewood, Land
Between The Lakes and Houston County Airport.

This includes the following highways...
 Interstate 40 between mile markers 153 and 170.
 Interstate 24 between mile markers 5 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 8803 3664 8805 3659 8714 3640 8722
      3635 8728 3590 8741 3589 8793 3594 8793
      3595 8801 3597 8802 3603 8800 3612 8792
      3617 8792 3622 8795 3631 8796 3645 8806
TIME...MOT...LOC 1533Z 262DEG 39KT 3647 8781 3596 8806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 12, 10:58 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
1058 AM CDT Sat Aug 12 2023

TNZ007-008-026-027-121630-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
1058 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northern Davidson,
southwestern Sumner, northeastern Cheatham and southern Robertson
Counties through 1130 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm
over Coopertown, or 9 miles southwest of Springfield, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Ashland City, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Hermitage, Old Hickory, Joelton, Pleasant View, Whites
Creek, Cottontown and Beaman Park.

This includes the following highways...
 Interstate 40 near mile marker 219.
 Interstate 65 between mile markers 86 and 111.
 Interstate 24 between mile markers 22 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

&&

LAT...LON 3626 8712 3654 8703 3650 8652 3615 8662
TIME...MOT...LOC 1557Z 283DEG 35KT 3639 8699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:19 AM CDTSpecial Weather StatementOHXHouston, Stewart41 min
Aug 12, 9:55 AM CDTAreal Flood AdvisoryOHXStewart19 min
Aug 12, 10:00 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart30 min
Aug 12, 10:12 AM CDTFlash Flood WarningOHXMontgomery, Stewart108 min
Aug 12, 10:27 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson33 min
Aug 12, 10:33 AM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart57 min
Aug 12, 10:58 AM CDTSpecial Weather StatementOHXRobertson32 min
Aug 12, 11:09 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson51 min
Aug 12, 11:26 AM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson34 min
Aug 12, 11:44 AM CDTSpecial Weather StatementOHXTrousdale, Wilson31 min
Aug 12, 11:49 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more41 min
Aug 12, 11:56 AM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson34 min
Aug 12, 12:04 PM CDTTornado WarningOHXRutherford, Wilson26 min
Aug 12, 12:21 PM CDTTornado WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson26 min
Aug 12, 12:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more33 min
Aug 12, 12:29 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 1 more46 min
Aug 12, 12:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXDeKalb, Jackson, Overton, Putnam, Smith, Van Buren and 2 more32 min
Aug 12, 1:10 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren50 min
Aug 12, 1:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, Van Buren, White66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.